Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 25, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 28, 2019, 6:47 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Platte County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 6:47 PM CDT (23:47 UTC)
- Expired
- May 29, 2019, 12:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WGUS53 KEAX 282347
FFWEAX
KSC091-103-209-MOC165-290545-
/O.NEW.KEAX.FF.W.0025.190528T2347Z-190529T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Tue May 28 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Wyandotte County in northeastern Kansas...
Leavenworth County in northeastern Kansas...
Northern Johnson County in east central Kansas...
Platte County in west central Missouri...
* Until 1245 AM CDT Wednesday.
* At 644 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall rates with these
storms are between 1 and 2 inches per hour. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Overland Park, Olathe, Shawnee, Lenexa, Leavenworth, Prairie
Village, Lansing, Merriam, Mission, Bonner Springs, De Soto,
Parkville, Tonganoxie, Platte City, Basehor, Edwardsville, Fairway,
Mission Hills, Riverside and Weatherby Lake.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Kansas between mile markers 224 and 234.
Interstate 29 between mile markers 4 and 28.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 2 and 38.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3942 9518 3942 9498 3944 9498 3945 9501
3953 9461 3898 9462 3888 9505 3899 9507
3898 9509 3896 9508 3897 9511 3897 9513
3898 9516 3896 9517 3897 9519
$$
SAW1 follow-up statement
714
WGUS73 KEAX 290535
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1235 AM CDT Wed May 29 2019
KSC091-103-209-MOC165-290545-
/O.EXP.KEAX.FF.W.0025.000000T0000Z-190529T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyandotte KS-Leavenworth KS-Johnson KS-Platte MO-
1235 AM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR WYANDOTTE...LEAVENWORTH...NORTHERN
JOHNSON AND PLATTE COUNTIES WILL EXPIRE AT 1245 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3942 9518 3942 9498 3944 9498 3945 9501
3953 9461 3898 9462 3888 9505 3899 9507
3898 9509 3896 9508 3897 9511 3897 9513
3898 9516 3896 9517 3897 9519
$$
LaflinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:20 PM CDT, 27 minutes earlier.
Area forecast discussion, May 28, 6:20 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 PM CDT Tue May 28 2019
.Discussion...
Issued at 324 PM CDT TUE MAY 28 2019
The main concern with this forecast continues to be the potential
for severe weather, with large hail, damaging winds, and tornadoes
possible, and flash flooding likely.
Early in the day and ongoing convection has added a bit of a wrench
into the outlook for this afternoon. The storms that moved across
northern MO earlier today helped reinforce an existing boundary
and also lay down a new boundary in our northeastern zones.
Synoptically, a stationary front is draped along the Missouri
River valley. This front was likely reinforced by the outflow and
the colder post- storm airmass in northern MO. As a result, we
have temperatures ranging from the lower 60s in northern MO to
the upper 70s in our southern zones. These warm temperatures are
in spite of thick low to mid-level cloud coverage. Models seem to
be resolving the low clouds well and the 18Z KTOP sounding shows
that there is minimal inhibition in the warm sector. Forecast
soundings show this as well and the end result of the low clouds
is to basically weaken low level lapse rates. Above this layer,
steep lapse rates exist. Given the steep mid-level lapse rates,
large hail is expected with any storm throughout the forecast
area. The weaker low level lapse rates may limit the damaging
wind potential. The tornado risk will remain and will likely
increase as stronger low-level flow moves over the region. This
will enhance the low-level helicity values after 22/23Z.
Additionally, if any storm is able to move along the boundary, the
tornado risk will increase significantly. The problem is that the
boundary is oriented west to east and right moving supercell
motion is northeast. It's not out of the question but there's a
stronger possibility of storms crossing the boundary and briefly
interacting with it than anchoring to it.
For the flash flood potential, the underlying conditions are
obviously saturated with most rivers in flood across the forecast
area. Flash flood guidance is very low and any new convection
exacerbates the ongoing issues. Earlier today, storms that moved
through the northeastern portions of the forecast area produced over
2 inches of rain in a short period of time. This a a testament to
the very high precipitable water values in excess of 1.6" across
the area and overspreading the warm front. So storms that are
north of the front will still be capable of very heavy rainfall.
In fact, north of the front should see the most widespread
rainfall, another 1 to 2 inches expected from this afternoon
through tonight. There will likely be pockets of heavier rain,
depending on where storms track and whether they train or not.
Rain should move east of the area tomorrow morning. There may be
some lingering showers/storms after 12Z tomorrow but the heaviest
rains will have moved away. So the flash flood watch ending at 12Z
looks good for now. The only change was to add a county of rows
southward.
For Wednesday into Wednesday night, the Tuesday/Tuesday night
convection will help push the front south of the forecast area.
There may be some showers/storms in our far southern area, but it
looks like the heaviest rain will stay south of our area. Finger
crossed, we can start to dry out, at least for a few days.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM CDT TUE MAY 28 2019
Combination of VFR and MVFR conditions currently prevail across
the state line terminals, but strong and dangerous thunderstorms
are rolling across the region, and will continue to do so through
about 03Z. Surface winds are expected top generally stay from the
south, veering a little to the west by Wednesday morning. These
storms have been producing considerable severe weather, so have
included hail in the forecast for the terminals.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Wednesday morning for KSZ102.
MO...Flash Flood Watch through Wednesday morning for MOZ001>008-
011>017-020>025-032-033.
&&
Discussion...CDB
Aviation...CutterHazardous weather outlook, May 28, 4:29 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue May 28 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue May 28 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread severe storms are possible this afternoon and evening. Hazards include strong to damaging winds, large hail, and a few possible tornadoes. Flash flooding is possible tonight into Wednesday morning. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms capable of producing large hail and strong wind gusts are possible Wednesday afternoon and evening before dry conditions return to the area late Wednesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 28, 5:29 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM FLASH FLOOD BETHANY 40.26N 94.03W
05/28/2019 HARRISON MO EMERGENCY MNGR
MOST MAJOR ROUTES OF TRAVEL HAVE DEBRIS AND
WATER OVER THE ROAD.
&&Local storm report, May 28, 5:30 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD ROSENDALE 40.05N 94.83W
05/28/2019 ANDREW MO PUBLIC
MO HWY 48 CLOSED IN BOTH DIRECTIONS ON THE
WEST SIDE OF ROSENDALE.
&&
SGALocal storm report, May 28, 5:43 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 3 ENE PRINCETON 40.41N 93.54W
05/28/2019 M0.70 INCH MERCER MO TRAINED SPOTTER
&&
MMSSpecial weather statement, May 28, 5:49 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
549 PM CDT Tue May 28 2019
KSZ025-102-MOZ011-282330-
Doniphan KS-Atchison KS-Holt MO-
549 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONIPHAN...NORTH CENTRAL
ATCHISON AND SOUTH CENTRAL HOLT COUNTIES UNTIL 630 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Everest, or 8 miles northeast of Horton, moving northeast at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highland, White Cloud, Denton, Severance, Huron, Leona, Iowa Point,
Fanning and Bendena.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Missouri.
LAT...LON 3965 9534 3997 9534 4000 9532 4000 9531
4001 9531 3988 9503 3961 9528 3965 9537
TIME...MOT...LOC 2249Z 215DEG 44KT 3974 9540
BarhamLocal storm report, May 28, 5:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLASH FLOOD PRINCETON 40.40N 93.59W
05/28/2019 MERCER MO EMERGENCY MNGR
&&Local storm report, May 28, 6:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD PRINCETON 40.40N 93.59W
05/28/2019 MERCER MO TRAINED SPOTTER
2.5 INCHES RAIN...BUSINESSES FLOODED.
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:47 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 28 min |
| May 28, 2:07 PM CDT | Flash Flood Warning | EAX | Doniphan | 6 hr |
| May 28, 2:22 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 23 min |
| May 28, 3:07 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 23 min |
| May 28, 5:26 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 34 min |
| May 28, 5:49 PM CDT | Special Weather Statement | EAX | Doniphan | 41 min |
| May 28, 6:14 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 46 min |
| May 28, 6:17 PM CDT | Tornado Warning | EAX | Johnson, Leavenworth | 28 min |
| May 28, 6:33 PM CDT | Tornado Warning | EAX | Johnson, Leavenworth, Wyandotte | 42 min |
| May 28, 6:51 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth, Wyandotte | 39 min |
| May 27, 11:36 PM CDT | Special Weather Statement | EAX | Harrison, Worth | 39 min |
| May 28, 12:27 AM CDT | Special Weather Statement | EAX | Mercer | 48 min |
| May 28, 12:47 AM CDT | Special Weather Statement | EAX | Mercer | 43 min |
| May 28, 1:01 AM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam | 29 min |
| May 28, 1:28 AM CDT | Special Weather Statement | EAX | Putnam | 47 min |
| May 28, 2:08 AM CDT | Special Weather Statement | EAX | Atchison | 37 min |
| May 28, 2:15 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 30 min |
| May 28, 2:42 AM CDT | Special Weather Statement | EAX | Atchison | 33 min |
| May 28, 3:09 AM CDT | Special Weather Statement | EAX | Nodaway | 36 min |
| May 28, 4:16 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 45 hr |
| May 28, 4:16 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 4 days |
| May 28, 4:16 AM CDT | River Flood Warning | EAX | Adair, Macon, Putnam, Schuyler | 3 days |
| May 28, 4:16 AM CDT | River Flood Warning | EAX | Grundy, Livingston | 65 hr |
| May 28, 8:44 AM CDT | River Flood Warning | EAX | Ray | 60 hr |
| May 28, 8:44 AM CDT | River Flood Warning | EAX | Carroll | 71 hr |
| May 28, 9:17 AM CDT | River Flood Warning | EAX | Andrew, Holt, Nodaway | 49 hr |
| May 28, 9:47 AM CDT | Special Weather Statement | EAX | Grundy | 28 min |
| May 28, 10:14 AM CDT | Special Weather Statement | EAX | Grundy | 31 min |
| May 28, 10:32 AM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn, Sullivan | 28 min |
| May 28, 10:56 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon, Sullivan | 49 min |
| May 28, 11:38 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon | 54 min |
| May 28, 1:08 PM CDT | Areal Flood Warning | EAX | Adair, Grundy, Linn, Livingston, Macon, Sullivan | 6 hr |
| May 28, 2:03 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Gentry, Nodaway | 42 min |
| May 28, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 21 min |
| May 28, 2:45 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 30 min |
| May 28, 3:11 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 49 min |
| May 28, 3:28 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry, Holt, Nodaway, Worth | 47 min |
| May 28, 3:36 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 39 min |
| May 28, 3:46 PM CDT | Flash Flood Warning | EAX | Adair, Grundy, Harrison, Mercer, Putnam, Schuyler and 1 more | 6 hr |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 43 min |
| May 28, 3:53 PM CDT | Special Weather Statement | EAX | Putnam, Schuyler | 52 min |
| May 28, 3:55 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 35 min |
| May 28, 4:10 PM CDT | Flash Flood Warning | EAX | Atchison, Holt, Nodaway | 9 hr |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison | 48 min |
| May 28, 4:24 PM CDT | Special Weather Statement | EAX | Andrew, Holt, Nodaway | 51 min |
| May 28, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Harrison | 30 min |
| May 28, 4:53 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison, Mercer | 52 min |
| May 28, 4:54 PM CDT | Severe Thunderstorm Warning | EAX | Harrison, Mercer | 51 min |
| May 28, 5:01 PM CDT | Special Weather Statement | EAX | Gentry | 29 min |
| May 28, 5:15 PM CDT | Flash Flood Warning | EAX | Gentry, Harrison | 6 hr |
| May 28, 5:15 PM CDT | Special Weather Statement | EAX | Harrison | 45 min |
| May 28, 5:24 PM CDT | Flash Flood Warning | EAX | Daviess, Grundy, Harrison, Linn, Livingston, Sullivan | 12 hr |
| May 28, 5:25 PM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 50 min |
| May 28, 5:58 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 77 min |
Nearby
Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.